Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 28, 2013, 2:31 PM PDT for Lyon County, Mineral County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2013, 2:31 PM PDT (21:31 UTC)
- Expired
- Jul 28, 2013, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mono County, CA, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 145 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429 WGUS55 KREV 282131 FFWREV CAC051-NVC019-021-290030- /O.NEW.KREV.FF.W.0020.130728T2131Z-130729T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 231 PM PDT SUN JUL 28 2013 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA... SOUTHEASTERN LYON COUNTY IN WESTERN NEVADA... EXTREME WEST CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 530 PM PDT * AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS WARNING EXTENDS THE PREVIOUS WARNING NEAR SWEETWATER SUMMIT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION NV 338 AND CA 182 ALSO KNOWN AS SWEET WATER ROAD AND SWEETWATER SUMMIT. A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE. FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3857 11929 3857 11894 3833 11893 3832 11927 $$ TF
2 follow-up statements
829 WGUS75 KREV 282307 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 407 PM PDT SUN JUL 28 2013 CAC051-NVC019-021-290030- /O.CON.KREV.FF.W.0020.000000T0000Z-130729T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL NV-MONO CA-LYON NV- 407 PM PDT SUN JUL 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTHEASTERN LYON...NORTH CENTRAL MONO AND EXTREME WEST CENTRAL MINERAL COUNTIES... AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAINFALL AND FLASH FLOODING NEAR HIGHWAY 338 IN THE VICINITY OF SWEETWATER SUMMIT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEETWATER SUMMIT. A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE. FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASH OUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3857 11929 3857 11894 3833 11893 3832 11927 $$ TF
763 WGUS75 KREV 290027 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 527 PM PDT SUN JUL 28 2013 CAC051-NVC019-021-290037- /O.EXP.KREV.FF.W.0020.000000T0000Z-130729T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL NV-MONO CA-LYON NV- 527 PM PDT SUN JUL 28 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTHEASTERN LYON...NORTH CENTRAL MONO AND EXTREME WEST CENTRAL MINERAL COUNTIES... THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS. LAT...LON 3857 11929 3857 11894 3833 11893 3832 11927 $$ TF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:16 PM PDT, 15 minutes earlier.
Area forecast discussion, Jul 28, 2:16 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 216 PM PDT SUN JUL 28 2013 .SYNOPSIS... AS DRIER AIR MASS CONTINUES PUSHING SOUTH ACROSS EASTERN CALIFORNIA AND WESTERN NEVADA, THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE LIMITED MAINLY TO MINERAL AND MONO COUNTIES THIS EVENING AND MONDAY WITH DECREASING COVERAGE. ELSEWHERE, DRY AND LOCALLY BREEZY CONDITIONS WILL PREVAIL THROUGH THE UPCOMING WEEK WITH TEMPERATURES SLIGHTLY BELOW NORMAL. AIR QUALITY AND VISIBILITY NEAR MAMMOTH LAKES WILL BE DIMINISHED AS SMOKE CONTINUES TO FUNNEL THROUGH MOUNTAIN VALLEYS FROM THE ASPEN FIRE IN CALIFORNIA AT LEAST THROUGH MONDAY MORNING. && .SHORT TERM... UPPER FLOW WILL BECOME INCREASINGLY WESTERLY OVER THE NEXT COUPLE OF DAYS AS A WEAKENING UPPER LOW EJECTS OUT OF SOUTHERN CALIFORNIA. THIS WILL RESULT IN SIGNIFICANTLY DRIER CONDITIONS BY MID WEEK. STILL, LINGERING MOISTURE FROM TODAY'S STORMS IN MONO AND MINERAL COUNTIES WILL BE SUFFICIENT TO WARRANT AN ISOLATED THUNDERSTORM OF TWO FOR MONDAY AFTERNOON. WITH MOISTURE PROFILES BECOMING DRIER, THE THREAT FOR FLASH FLOODING WILL BEGIN TO DIMINISH WITH ANY CELLS THAT DO FORM AS THE PRIMARY THREAT SHIFTS TO GUSTY OUTFLOW WINDS. HOWEVER, STORMS THAT BECOME ANCHORED TO TERRAIN FEATURES OR ANY TRAINING CELLS COULD STILL PRODUCE SOME LOCALLY HEAVY SHOWERS. OTHERWISE, GENERALLY BENIGN CONDITIONS WILL PREVAIL ACROSS WESTERN NEVADA AND NORTHERN CALIFORNIA THROUGH TUESDAY. AFTERNOON ZEPHYRS DO BECOME SLIGHTLY ENHANCED MONDAY AND TUESDAY AS AN UPPER LEVEL DISTURBANCE INCREASES THE PRESSURE GRADIENT ON MONDAY WITH WINDS INCREASING PRECEDING AN APPROACHING JET ON TUESDAY. WEDNESDAY WILL BE THE BREEZIEST DAY AND IS DISCUSSED BELOW IN THE LONG TERM SECTION. ALSO, TEMPERATURES COOL BELOW SEASONAL AVERAGES INTO THE MID/UPPER 80S FOR MOST WESTERN NEVADA VALLEYS LOCATIONS. BOYD .LONG TERM...WEDNESDAY THROUGH SUNDAY.. AN UPPER LEVEL LOW WILL BE POSITIONED JUST OFFSHORE OF THE PACIFIC NORTHWEST ON WEDNESDAY. AN EMBEDDED SHORTWAVE TROUGH WILL ROTATE THROUGH THE LOW AND WILL PUSH INTO NORTHERN CALIFORNIA BY WEDNESDAY AFTERNOON. THE MAIN IMPACTS WITH THIS SYSTEM WILL BE TO INCREASE WINDS DURING WED AFTERNOON. LOOKS LIKE ENHANCED SURFACE PRESSURE AND THERMAL GRADIENTS WILL BE IN PLACE WHICH SHOULD CREATE SOME INCREASED SUSTAINED WINDS BUT THE LATEST MODEL RUNS HAVE TREND A BIT SLOWER WITH THE SHORTWAVE AND STRONGER WINDS ALOFT. OVERALL, THIS MAY DIMINISH WINDS GUSTS A BIT BUT STILL THINK WE SHOULD SEE FIRE WX CONCERNS WITH WIDESPREAD GUSTS TO 35 MPH AND UP TO 40 MPH IN WIND PRONE AREAS. THIS WILL ALSO CREATE HAZARDS FOR THOSE OUT ON AREA LAKES AS WELL. THE SYSTEM WILL PUSH THROUGH BY THURSDAY AND WILL PUSH TEMPERATURES A BIT BELOW NORMAL WITH HIGHS IN 70S IN THE SIERRA AND 80S WRN NV. THE FLOW ALOFT REMAINS WEST THURS AND INTO NEXT WEEKEND. HOWEVER, WINDS LOOK TO BE MORE TYPICAL THU-SUN WITH GUSTS 25-30 MPH EACH AFTERNOON. TEMPS WILL ALSO WARM 5 DEGREES OR SO GETTING BACK TO AVERAGE ONCE AGAIN. NO THREAT OF MUCH PRECIP SEEN ALTHOUGH A SHOWER IS POSSIBLE NEAR THE OREGON BORDER IF THE TROUGH DROPS A BIT FURTHER SOUTH. FUENTES/JW .AVIATION... EVENING THUNDERSTORMS WILL DIMINISH IN MONO AND MINERAL COUNTIES ALLOWING TYPICAL RADIATION INVERSIONS TO FORM OVERNIGHT. KMMH WILL LIKELY EXPERIENCE ANOTHER ROUND OF LOWER VISIBILITIES AND CEILINGS AS SMOKE ONCE AGAIN FUNNELS THROUGH HIGH SIERRA VALLEYS FROM THE ASPEN FIRE ACROSS THE CREST. EXPECT IMPACTS TO CONTINUE UNTIL 18Z, THEN MIXING WILL BE SUFFICIENT TO DISPERSE SMOKE OVER SOUTHERN MONO COUNTY. ELSEWHERE, VFR WITH FAIRLY TYPICAL AFTERNOON CONDITIONS WILL PREVAIL. ZEPHYR WINDS WILL GENERALLY GUST IN THE 20-25KT RANGE WITH A SLIGHT INCREASE UP TO 30 KTS ON TUESDAY AFTERNOON. WEDNESDAY WILL BE MORE GUSTY WITH GUSTS 30-35 KTS AS A JET STREAK APPROACHES THE REGION. LATE IN THE WEEK, WINDS RETURN TO TYPICAL AFTERNOON ZEPHYRS. BOYD && .FIRE WEATHER... DRY AND BREEZY CONDITIONS ARE EXPECTED NORTH OF HIGHWAY 50 OVER THE NEXT FEW DAYS AS DRY WEST FLOW RETURNS TO THE REGION. AREAS SOUTH OF HIGHWAY 50 REMAIN FAIRLY MOIST, WITH SCATTERED STORMS THROUGH THIS EVENING AND A FEW ISOLATED THUNDERSTORMS LINGERING FOR MONDAY. AREAS NORTH OF HIGHWAY 50 ARE ALREADY STARTING TO DRY OUT, WITH DEW POINTS DROPPING BACK DOWN INTO THE 30S AND HUMIDITY IN THE TEENS. A WEAK SHORTWAVE TROUGH MOVES ACROSS FAR NORTHERN CA ON MONDAY. THIS MINOR SHORTWAVE DOESN'T LOOK LIKE MUCH, VERY SUBTLE ON GFS AND NAM 500MB VORT CHARTS, BUT IT WILL PUSH WINDS INTO A "ENHANCED ZEPHYR" WITH GUSTS AROUND 30 MPH AND LOCALIZED WIND PRONE AREAS HITTING AROUND TO 35 MPH ALONG THE SIERRA FRONT OF WESTERN NEVADA AND NORTHEASTERN CALIFORNIA. DRY SLOT ALSO ARRIVES IN THE AFTERNOON WITH RELATIVE HUMIDITY BOTTOMING IN THE SINGLE DIGITS EAST OF HIGHWAY 395. WILL HEADLINE THE WINDS FOR MONDAY, EXPECTING NEAR-CRITICAL CONDITIONS. WINDS WILL BACK OFF ON TUESDAY TO MORE TYPICAL AFTERNOON ZEPHYR WINDS. A MUCH DEEPER TROUGH WILL MOVE INTO NORTHERN CA BY MID-WEEK, WITH AN 80KT JET OVERHEAD. SURFACE WINDS ARE EXPECTED TO INCREASE TO NEAR 40 MPH IN THE EASTERN SIERRA AND WESTERN NEVADA WEDNESDAY AND POTENTIALLY INTO THURSDAY AS WELL. FIRE WEATHER WATCHES MAY BE REQUIRED IF MODELS CONTINUE TO SHOW THESE STRONG WINDS FOR MID-WEEK. HOON && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:10 PM PDT | Special Weather Statement | REV | Lyon | 50 min |
| Jul 27, 7:02 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 118 min |
| Jul 28, 12:09 PM PDT | Flash Flood Warning | REV | Lyon | 3 hr |
| Jul 28, 12:55 PM PDT | Severe Thunderstorm Warning | REV | Mono | 35 min |
Nearby
Flash Flood Warnings in Nevada, 2013Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.